Alert archive / Oklahoma / Flash Flood Warnings in 2010

Flash Flood Warning 53, NWS Tulsa, OK

July 15, 2010Osage County, Oklahoma

NWS Tulsa, OK issued this flash flood warning at Jul 15, 2010, 6:40 PM CDT for Osage County, Oklahoma. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2010, 6:40 PM CDT (23:40 UTC)
Expired
Jul 15, 2010, 10:45 PM CDT
In force
4 hr
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Flood severity
None

County Osage County, OK

The radar

The Tulsa radar (KINX), 120 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 11.7 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2010-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2095 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2010-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2095 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
758 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

482 
WGUS54 KTSA 152340
FFWTSA
OKC113-160345-
/O.NEW.KTSA.FF.W.0053.100715T2340Z-100716T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TULSA OK
640 PM CDT THU JUL 15 2010

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL OSAGE COUNTY IN NORTHEAST OKLAHOMA

* UNTIL 1045 PM CDT

* AT 629 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH HEAVY RAIN 3 MILES NORTHEAST OF BURBANK. THE
  STORM PRODUCING THE HEAVY RAINFALL WAS NEARLY STATIONARY. RADAR
  INDICATES THAT 1 TO 3 INCHES OF RAIN HAS ALREADY FALLEN. ANOTHER
  1 TO 2 INCHES WILL BE POSSIBLE THROUGH 1045 PM CDT.

* LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY HEAVY RAIN
  INCLUDE...SHIDLER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD TO
UNKNOWN DEPTHS. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY
MOST SPORT UTILITY VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO
REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.

&&

LAT...LON 3672 9648 3656 9662 3672 9685 3679 9679
      3679 9678 3679 9676 3683 9675 3687 9672

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 6:37 PM CDT, 3 minutes earlier.

Area forecast discussion, Jul 15, 6:37 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
637 PM CDT THU JUL 15 2010

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KMLC/KXNA/KFYV/KFSM.
SCATTERED THUNDERSTORMS HAVE DEVELOPED ACROSS PARTS OF NORTHEAST
OKLAHOMA AND NORTHWEST ARKANSAS AHEAD OF A SLOW MOVING COLD FRONT.
THESE STORMS MAY IMPACT THE KTUL/KRVS/KXNA/KFYV TAF SITES OVER THE
NEXT FEW HOURS. VFR CONDITIONS WILL PREVAIL OUTSIDE OF
THUNDERSTORMS. THE FRONTAL BOUNDARY WILL LIKELY TRIGGER ANOTHER
ROUND OF SCATTERED STORMS FRIDAY AFTERNOON...MAINLY AFFECTING
KMLC/KFSM/KFYV/KXNA.

&&

.PREV DISCUSSION... /ISSUED 310 PM CDT THU JUL 15 2010/

DISCUSSION...
FRONTAL BOUNDARY HAS PUSHED INTO FAR NORTHEAST OKLAHOMA THIS
AFTERNOON WITH SCATTERED SHOWERS/THUNDERSTORMS DEVELOPING ALONG
FRONT IN THE WEAKER CAP. FURTHER WEST...WEAK MESO LOW HAS DEVELOPED
ALONG BOUNDARY NEAR ALVA WITH ONGOING LOW LEVEL MOISTURE
CONVERGENCE. AS ATMOSPHERE CONTINUES TO DESTABILIZE...EXPECT
ADDITIONAL THUNDERSTORMS ALONG FRONT BY LATE AFTERNOON WITH THE
POTENTIAL FOR CLUSTER OF STRONG TO SEVERE THUNDERSTORMS TO IMPACT
NORTHEAST OKLAHOMA/NORTHWEST ARKANSAS THIS EVENING. DAMAGING
DOWNBURST WINDS AND VERY HEAVY RAINFALL WILL BE THE MAIN THREAT
WITH ANY THUNDERSTORM ACTIVITY.

TEMPERATURE FORECAST REMAIN A CHALLENGE FOR THE NEXT FEW DAYS AND WILL
BE HIGHLY DEPENDENT ON THIS EVENINGS PRECIPITATION AMOUNTS/OVERALL
COVERAGE. GENERALLY STAYED A FEW DEGREES BELOW GUIDANCE FOR HIGHS
AS CLOUDS/RESIDUAL LOW LEVEL MOISTURE REMAINS. GIVEN LOW
TEMPERATURES TONIGHT WILL REMAIN IN THE MID 70S IN MANY AREAS...
NOT CONFIDENT WITH CANCELING EXCESSIVE HEAT WARNING BUT THIS CAN
BE REEVALUATED THIS EVENING. IF CLOUDS/PRECIP LINGER INTO THE DAY
FRIDAY...AFTERNOON HEAT INDICES WOULD LIKELY NOT MET CRITERIA.
REMAINDER OF THE FORECAST STAYED GENERALLY WITH THE MEX
GUIDANCE...BUT AGAIN LOWERED HIGH TEMPERATURES BY A FEW DEGREES.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...EXCESSIVE HEAT WARNING UNTIL 7 PM FRIDAY FOR OKZ049-OKZ053-
     OKZ054-OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-
     OKZ062-OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-
     OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...HEAT ADVISORY UNTIL 7 PM FRIDAY FOR ARZ001-ARZ002-ARZ010-ARZ011.

     EXCESSIVE HEAT WARNING UNTIL 7 PM FRIDAY FOR ARZ019-ARZ020-
     ARZ029.

&&

AVIATION...05
Hazardous weather outlook, Jul 15, 5:03 PM CDT, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
503 PM CDT THU JUL 15 2010

ARZ001-002-010-011-019-020-029-OKZ049-053>076-161015-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
503 PM CDT THU JUL 15 2010

...SEVERE THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON INTO
TONIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS EVENING AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...THIS EVENING.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...THIS EVENING.

DANGEROUS HEAT.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...NORTHEAST OKLAHOMA AND WEST-CENTRAL ARKANSAS.

DISCUSSION...
SCATTERED THUNDERSTORMS HAVE BEGUN TO DEVELOP ACROSS NORTHEAST
OKLAHOMA AND NORTHWEST ARKANSAS THIS AFTERNOON IN THE VICINITY
OF A FRONTAL BOUNDARY THAT EXTENDS ACROSS EXTREME NORTHEAST
OKLAHOMA INTO SOUTHWEST MISSOURI. SOME OF THE STORMS WILL
HAVE THE POTENTIAL TO BECOME SEVERE LATE THIS AFTERNOON AND
INTO TONIGHT AS THE FRONTAL BOUNDARY SAGS TO THE SOUTH INTO A
RATHER UNSTABLE AIRMASS. THE PRIMARY THREAT FROM THESE STORMS WILL
BE WIND GUSTS TO AROUND 70 MPH. HOWEVER...LARGE HAIL WILL ALSO BE
POSSIBLE. LOCALLY HEAVY RAIN IS ALSO A CONCERN AS THE STORMS
WILL BE SLOW MOVING. 1 TO 2 INCHES OF RAIN WILL BE POSSIBLE
IN A SHORT PERIOD OF TIME WHICH COULD LEAD TO FLOODING OF LOW
LYING AREAS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK LIKELY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
SATURDAY THROUGH WEDNESDAY...DANGEROUS HEAT POTENTIAL.

EXTENDED DISCUSSION...
A LINGERING SURFACE BOUNDARY COMBINED WITH AN UPPER LEVEL SHORTWAVE
MAY SUPPORT A FEW SEVERE THUNDERSTORMS FRIDAY AFTERNOON.

THE EXCESSIVE HEAT AND HUMIDITY WILL PERSIST THROUGH THE
WEEKEND AND WELL INTO NEXT WEEK.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
BE PREPARED FOR AN EXTENDED PERIOD OF HEAT RELATED ISSUES.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Jul 15, 5:22 PM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
522 PM CDT THU JUL 15 2010

OKZ054>057-152300-
CRAIG OK-NOWATA OK-OSAGE OK-WASHINGTON OK-
522 PM CDT THU JUL 15 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 600 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     CRAIG...NOWATA...WASHINGTON AND NORTHEASTERN OSAGE

AT 521 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 3 MILES NORTH OF WHITE OAK TO 5 MILES EAST OF LENAPAH
TO 6 MILES SOUTHEAST OF BIGHEART.  THE STORMS WERE NEARLY
STATIONARY.

SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS
INCLUDE...NOWATA...DELAWARE...LENAPAH...WANN...BIGHEART...HULAH...
BARTLESVILLE...DEWEY...COPAN...VINITA AND WHITE OAK.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH ALONG
WITH A PERIOD OF VERY HEAVY RAIN THAT COULD CAUSE PONDING OF WATER
ON SOME ROADS.

LAT...LON 3686 9516 3664 9501 3652 9514 3668 9556
      3672 9622 3689 9624 3700 9582 3700 9574
TIME...MOT...LOC 2221Z 295DEG 2KT 3666 9526 3685 9554
          3680 9613
Special weather statement, Jul 15, 5:24 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
524 PM CDT THU JUL 15 2010

ARZ002-152315-
CARROLL AR-
524 PM CDT THU JUL 15 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 615 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHWEST ARKANSAS
     NORTHEASTERN CARROLL

AT 525 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 8 MILES EAST OF OAK GROVE TO 3 MILES EAST OF OAK GROVE
TO 3 MILES WEST OF OAK GROVE...MOVING EAST AT 5 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...OAK GROVE AND
URBANETTE.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

LAT...LON 3641 9330 3640 9338 3641 9357 3650 9353
      3650 9344 3650 9330
TIME...MOT...LOC 2225Z 284DEG 6KT 3649 9330 3646 9339
          3647 9350
Special weather statement, Jul 15, 5:49 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
549 PM CDT THU JUL 15 2010

OKZ061-152315-
ROGERS OK-
549 PM CDT THU JUL 15 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 615 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     NORTHEASTERN ROGERS

AT 549 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
OF CHELSEA.  THE STORM WAS STATIONARY.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH THAT
WILL SPREAD WELL AWAY FROM THE HEAVY RAINFALL.

LAT...LON 3660 9532 3652 9532 3652 9533 3652 9553
      3660 9554
TIME...MOT...LOC 2249Z 020DEG 2KT 3659 9539
Special weather statement, Jul 15, 6:04 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
604 PM CDT THU JUL 15 2010

OKZ056-061-152345-
NOWATA OK-ROGERS OK-
604 PM CDT THU JUL 15 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 645 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     NORTHERN ROGERS AND SOUTHERN NOWATA

AT 604 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 8 MILES NORTHWEST OF WATOVA TO 3 MILES NORTHEAST OF
NEW ALLUWE.  THE STORMS WERE NEARLY STATIONARY. SOME LOCATIONS THAT
WILL BE AFFECTED BY THESE STORMS INCLUDE...NOWATA...WATOVA...NEW
ALLUWE AND TALALA.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50
MPH...ALONG WITH FREQUENT DANGEROUS LIGHTNING AND HEAVY RAINS THAT
WILL CAUSE PONDING OF WATER ON SOME ROADS.

LAT...LON 3671 9581 3671 9543 3650 9544 3649 9581
TIME...MOT...LOC 2304Z 241DEG 1KT 3667 9578 3664 9544
Special weather statement, Jul 15, 6:08 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
608 PM CDT THU JUL 15 2010

OKZ054-152345-
OSAGE OK-
608 PM CDT THU JUL 15 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 645 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     CENTRAL OSAGE

AT 607 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 3 MILES WEST OF APPERSON TO 4 MILES WEST OF PAWHUSKA
TO 7 MILES EAST OF OKESA.  THE STORMS WERE NEARLY STATIONARY.  SOME
LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...
PAWHUSKA...SHIDLER...AVANT...WYNONA... BARNSDALL...BURBANK...OKESA
AND PEARSONIA.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH ALONG
WITH FREQUENT DANGEROUS LIGHTNING AND HEAVY RAINS THAT WILL CAUSE
PONDING OF WATER ON SOME ROADS.

LAT...LON 3671 9703 3670 9701 3670 9694 3676 9689
      3676 9683 3678 9681 3679 9676 3687 9675
      3684 9623 3689 9600 3647 9601 3664 9707
      3668 9708
TIME...MOT...LOC 2307Z 218DEG 8KT 3676 9682 3666 9641
          3674 9601
Special weather statement, Jul 15, 6:19 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
619 PM CDT THU JUL 15 2010

OKZ056-152345-
NOWATA OK-
619 PM CDT THU JUL 15 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 645 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     NORTHERN NOWATA

AT 618 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF
SOUTH COFFEYVILLE.  THE STORM WAS NEARLY STATIONARY.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...ALONG
WITH FREQUENT DANGEROUS LIGHTNING AND VERY HEAVY RAIN THAT COULD
CAUSE PONDING OF WATER ON SOME ROADS.

LAT...LON 3689 9558 3689 9578 3700 9579 3700 9558
TIME...MOT...LOC 2318Z 257DEG 2KT 3697 9570

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 5:22 PM CDTSpecial Weather StatementTSACraig, Nowata, Washington38 min
Jul 15, 5:49 PM CDTSpecial Weather StatementTSARogers26 min
Jul 15, 5:52 PM CDTAreal Flood AdvisoryTSACraig, Nowata, Osage, Washington113 min
Jul 15, 6:04 PM CDTSpecial Weather StatementTSANowata41 min
Jul 15, 6:08 PM CDTSpecial Weather StatementTSAOsage37 min
Jul 15, 6:19 PM CDTSpecial Weather StatementTSANowata26 min
Jul 15, 6:58 PM CDTSpecial Weather StatementTSARogers32 min
Jul 15, 6:59 PM CDTSpecial Weather StatementTSAWashington31 min

Nearby

Flash Flood Warnings in Oklahoma, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.